Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Springfield, MO

March 14, 20244 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 14, 2024, 4:38 PM CDT for 4 counties in Missouri. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 4:38 PM CDT (21:38 UTC)
Expired
Mar 14, 2024, 5:15 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.25 in
Wind
80.0 mph

Counties Douglas County, MO, Howell County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 4:46 PM CDTTSTM WND GST 66Cabool, MOPublic weather station report.
Mar 14, 5:01 PM CDTTSTM WND DMG1 Ene Houston, MOReport relayed via SWMO Regional Skywarn of carport destroyed and roof peeled off a barn. Time estimated from radar.
Mar 14, 5:02 PM CDTTSTM WND DMG1 Ene Houston, MORelayed report from amateur radio of multiple trees down and power lines snapped in Houston. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
25.1

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KSGF 142138
SVRSGF
MOC067-091-215-229-142215-
/O.NEW.KSGF.SV.W.0039.240314T2138Z-240314T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
438 PM CDT Thu Mar 14 2024

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wright County in southwestern Missouri...
  Northeastern Douglas County in southwestern Missouri...
  Northern Howell County in south central Missouri...
  Southern Texas County in south central Missouri...

* Until 515 PM CDT.

* At 437 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles east of Hartville to near Mountain Grove to
  10 miles southwest of Cabool, moving east at 50 mph.

  THESE ARE DESTRUCTIVE STORMS FOR Mountain Grove and Cabool.

  HAZARD...80 mph wind gusts and half dollar size hail.

  SOURCE...Law enforcement. These storms have a history of producing 
           widespread wind damage including removing roofs and 
           downing trees.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Mountain Grove, Mountain View, Willow Springs, Cabool, Houston,
  Dawson, Norwood, Summersville, Raymondville, Arroll, Elk Creek,
  Eunice, Yukon, Hartshorn, Vanzant, Clear Springs, Solo, Pine Crest,
  Simmons, and Bendavis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Missouri.

&&

LAT...LON 3698 9251 3710 9244 3723 9250 3742 9165
      3693 9166
TIME...MOT...LOC 2137Z 263DEG 44KT 3726 9230 3712 9220 3701 9222 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...80 MPH

$$

Price

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 12:52 PM CDT, 3 hours 46 minutes earlier. Its key messages:

  • Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat has expanded northwest slightly to areas along and south of a line from Pittsburg, KS to Warsaw, MO.
  • Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning.
Area forecast discussion, Mar 14, 12:52 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1252 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Enhanced Risk (level 3 out of 5) for severe storms this
  afternoon into the evening. Hail up to the size of baseballs
  and damaging wind gusts up to 60-70 mph are possible. There is
  also a low chance for a tornado or two. The greatest threat
  has expanded northwest slightly to areas along and south of a
  line from Pittsburg, KS to Warsaw, MO.

- Generally dry weather through the remainder of the period.
  Some near freezing to sub freezing temperatures possible
  Monday morning and Tuesday morning.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 1200 PM CDT Thu Mar 14 2024

Messaging remains largely on point for the severe weather event
today. There is a slight northward expansion of the severe
threat. We were messaging along and south of I-44 for the
greatest threat, but that is now along and south of a line from
Pittsburg, KS to Warsaw, MO. Still looking at destructive hail
to the size of baseballs and gusts up to 60-70 mph in the
strongest storms this afternoon and evening. The tornado threat
is small and very conditional on storms becoming rooted to
lingering outflow boundaries.

The area continues to rapidly destabilize early this afternoon,
with noon SBCAPE analyzed at 2,500-3,500 J/kg over much of the
area. SBCAPE should increase further to 3,000-4,000 J/kg over
the next few hours. Effective shear values are gradually
trending down, as expected with the decrease of the LLJ, and
should be in the 40-60kt range this afternoon and evening.
Nearly unidirectional shear profiles support discrete cells
growing upscale, as can be seen over Oklahoma right now.

Expectation is for storms to move in from the southwest while
also developing over the area early this afternoon. As
previously stated, the main threat is for hail and damaging
winds. The tornado threat is very conditional. There is an
outflow boundary that is becoming increasingly washed out over
the far northeastern CWA (Rolla to Lake of the Ozarks region).
As the boundary washes out and shifts north, it will be less of
a player for our area, but could still lead to some storm
enhancement. If any ideal boundary interactions occur, a low end
chance for tornadoes would exist.

The severe threat will end by late evening as a cold front moves
through from the northwest.

Friday will see much cooler conditions with highs in the mid 50s
to low 60s and gradually clearing skies.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1200 PM CDT Thu Mar 14 2024

With attention on the short term and no actionable targets of
opportunity, no changes were made to the NBM initialization in
the long term.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1200 PM CDT Thu Mar 14 2024

Showers and thunderstorms will develop and moves through the
area this afternoon and evening, likely impacting all sites. The
strongest storms will be capable of destructive hail to the size
of baseballs and damaging winds of 60-70 mph. A cold front will
move through this evening, bringing an end to the thunderstorm
threat, but bringing in IFR to MVFR ceilings into Friday
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Mar 14, 2:10 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
210 PM CDT Thu Mar 14 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
210 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Strong to severe storms with all modes of severe weather will
  continue to develop and move across the area this afternoon and
  evening. Hail to the size of baseballs, damaging wind gusts up
  to 70 mph and isolated tornadoes will all be possible.

  If storms can move across the same locations, then a localized
  flooding risk will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  There will be some chances of elevated fire weather conditions
  late this weekend into early next week.

  There is a chance for sub-freezing temperatures on Sunday night
  and again on Monday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Mar 14, 4:19 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
419 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             1 SE Squires            36.84N 92.61W
03/14/2024  E0.75 inch       Douglas            MO   Public

            Report from mPING Penny 0.75 in.

&&

TEO
Local storm report, Mar 14, 4:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
422 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     Seymour                 37.15N 92.77W
03/14/2024                   Webster            MO   Official NWS Obs

            Roof off a building on the square in
            Seymour.

&&

TEO
Local storm report, Mar 14, 4:24 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
424 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     Rogersville             37.12N 93.06W
03/14/2024                   Webster            MO   Amateur Radio

            Rogersville sheds blown over and trailers
            off their wheels. Time estimated based on
            radar.

&&

TEO
Local storm report, Mar 14, 4:26 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
426 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Gst     Seymour                 37.14N 92.77W
03/14/2024  E71 MPH          Webster            MO   Emergency Mngr

            Weather station at the EOC.

&&

TEO
Local storm report, Mar 14, 4:28 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
428 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Tstm Wnd Dmg     1 SW Ozark              37.00N 93.22W
03/14/2024                   Christian          MO   Amateur Radio

            multiple power poles down. Time based on
            radar estimate.

&&

TEO
Local storm report, Mar 14, 4:35 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
435 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     3 E Seymour             37.15N 92.72W
03/14/2024                   Webster            MO   Amateur Radio

            1 1/2 mi e Seymour star road 4 inch limbs
            down in the road.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:00 AM CDTSevere Thunderstorm WarningSGFSt. Clair45 min
Mar 14, 4:24 AM CDTSevere Thunderstorm WarningSGFVernon36 min
Mar 14, 4:27 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair48 min
Mar 14, 5:21 AM CDTAreal Flood AdvisorySGFCedar, St. Clair, Vernon6 hr
Mar 14, 7:25 AM CDTSevere Thunderstorm WarningSGFMorgan35 min
Mar 14, 1:31 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFMcDonald59 min
Mar 14, 2:10 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton65 min
Mar 14, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, McDonald65 min
Mar 14, 2:51 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone, Taney54 min
Mar 14, 3:27 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk48 min
Mar 14, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas, Webster, Wright60 min
Mar 14, 3:34 PM CDTTornado WarningSGFChristian26 min
Mar 14, 3:40 PM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
Mar 14, 3:44 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Taney31 min
Mar 14, 3:47 PM CDTTornado WarningSGFChristian, Greene, Webster28 min
Mar 14, 4:04 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Pulaski41 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas27 min
Mar 14, 4:21 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDouglas, Howell, Texas, Webster, Wright54 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Taney65 min
Mar 14, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Howell, Phelps, Pulaski, Shannon, Texas58 min
Mar 14, 5:08 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDent, Shannon, Texas37 min
Mar 14, 5:26 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark64 min
Mar 14, 5:51 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan24 min
Mar 14, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Shannon36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.